Arizona, 2008Hail in Arizona, September 10, 2008
September 10, 2008 · NWS FGZ · 2 events in 2 counties and zones
A thunderstorm produced hail almost the size of nickels between the Village of Oak Creek and Sedona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced hail almost the size of nickels between the Village of Oak Creek and Sedona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 10, 9:45 AM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 10, 9:45 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST WED SEP 10 2008
.SYNOPSIS...MOISTURE WILL CONTINUE TO BE DRAWN NORTHWARD ACROSS
NORTHERN ARIZONA THROUGH THURSDAY. THIS WILL BRING CONTINUED SHOWERS
AND THUNDERSTORMS TO THE AREA. A DRYING TREND IS EXPECTED FOR FRIDAY
AND SATURDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS.
&&
.DISCUSSION...THIS MORNINGS 12Z FLAGSTAFF SOUNDING IS SHOWING A
SIGNIFICANT DECREASE IN PRECIPITABLE WATER AMOUNTS DOWN TO 0.44 INCH
FROM 0.71 INCH YESTERDAY AFTERNOON. HOWEVER...THE LATEST GOES
SATELLITE PRECIPITABLE WATER (PW) IMAGERY SHOWS STRONG PLUME OF
MOISTURE WITH 0.75 TO OVER 1.00 INCH OF PW MOVING UP FROM THE SOUTH
INTO YAVAPAI COUNTY. MODEL FORECASTS SHOW STRONG SOUTHWESTERLY FLOW
AHEAD OF THE APPROACHING TROUGH TO THE WEST. THEREFORE THE MOIST AND
UNSTABLE PATTERN WILL LIKELY CONTINUE ACROSS MUCH OF NORTHERN
ARIZONA TODAY PRODUCING GOOD CHANCES FOR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...SOME OF THE STRONGEST STORMS TODAY COULD
BE SEVERE.
CHANCES FOR PRECIPITATION WERE UPDATED FOR THE FIRST PERIOD THIS
MORNING. DECREASING CHANCES OF PRECIPITATION FOR THE NORTHWESTERN
ZONES AS DRIER AIR AND INCREASING SUBSIDENCE WILL LIKELY REDUCE
CONVECTIVE ACTIVITY.
&&
.PREV DISCUSSION (230 AM)...
THUNDERSTORM ACTIVITY CONTINUES EARLY THIS MORNING OVER PORTIONS OF
NORTHERN ARIZONA. IT LOOKS LIKE WE WILL SEE A PERIOD OF ACTIVE
WEATHER THROUGH THURSDAY AS THE THREAT OF THUNDERSTORMS PRODUCING
HAIL AND STRONG WINDS DEVELOPS. THERE IS A TROUGH OF LOW PRESSURE
MOVING SOUTHWARD THROUGH CENTRAL CALIFORNIA THIS MORNING...AND
FORECAST TO MOVE TO NORTHERN BAJA BY FRIDAY. THIS TROUGH HAS ALREADY
BROUGHT INCREASING SOUTHWEST WINDS ALOFT...AND MANY OF THE STORMS
THIS MORNING ARE MOVING AT 30 - 40 MPH. COLDER AIR ALOFT AND LARGE
SCALE DYNAMICS LOOK TO ARRIVE HERE ON THURSDAY. AS FAR AS MOISTURE
GOES...SURFACE DEW POINTS THIS MORNING RANGE FROM THE 60S IN THE LOW
DESERTS TO THE LOW 40S AT PAGE...AND SATELLITE PWS INDICATE VALUES
NEAR ONE INCH AS FAR NORTH AS THE GRAND CANYON. IT LOOKS LIKE WE
WILL REMAIN PRETTY MOIST THROUGH EARLY FRIDAY AS LOW AND MID LEVEL
STREAMLINES REMAIN SOUTH TO SOUTHWESTERLY.
FOR FRIDAY AND SATURDAY...DRIER MORE STABLE AIR IS SHOWN TO MOVE
SOUTHWARD FROM UTAH AS SFC WINDS SHIFT TO NORTHEASTERLY. THIS SHOULD
PUSH THE MONSOON AIRMASS AND THE BEST CHANCES FOR THUNDERSTORMS
SOUTHWARD TO THE MOGOLLON RIM.
SATURDAY NIGHT THROUGH TUESDAY...MID LEVEL WINDS OVER THE NORTHLAND
ARE FORECAST TO BECOME EASTERLY STARTING SATURDAY NIGHT AND
TRANSITION SLOWLY TO SOUTHERLY BY TUESDAY. MOISTURE AND INSTABILITY
ARE SHOWN TO INCREASE HERE...AND WE HAVE INCREASED THE CHANCES FOR
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOONS.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ALONG AND SOUTH OF THE HIGH TERRAIN OF
THE MOGOLLON RIM AND THE WHITE MOUNTAINS...WITH WIDELY SCATTERED TO
SCATTERED COVERAGE NORTH OF THE HIGH TERRAIN TO A KPGA-K0V7 LINE.
EXPECT LOCAL IFR CONDITIONS IN THE STRONGER STORMS...ALONG WITH WIND
GUSTS OF 30-40 KTS AND HAIL. STORM COVERAGE WILL DECREASE TO WIDELY
SCATTERED COVERAGE AFTER 01Z THURSDAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
FRIDAY THROUGH SUNDAY...DRIER AIR IS EXPECTED TO MOVE INTO THE AREA
NORTH OF A PAYSON TO WINDOW ROCK LINE...WITH ONLY A SLIGHT CHANCE
OF SHOWERS CONTINUING. SOUTH OF THIS LINE...ENOUGH MOISTURE WILL
LINGER FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WINDS
WILL SHIFT TO THE NORTH OR NORTHEAST ACROSS MOST OF NORTHERN ARIZONA
THROUGH THE PERIOD.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...............BOHLIN
AVIATION/FIRE WX.....42
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Sep 10, 11:56 AM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1156 AM MST WED SEP 10 2008
AZZ004>018-037>040-110300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1156 AM MST WED SEP 10 2008
...UPDATE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR YAVAPAI COUNTY
UNTIL 7 PM MST...AS WEATHER CONDITIONS ARE FAVORABLE FOR
ORGANIZED SEVERE THUNDERSTORM ACTIVITY TODAY.
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF NORTHERN ARIZONA TODAY. BULK SHEAR AND MOST UNSTABLE CAPE
VALUES INDICATE THE POTENTIAL EXISTS FOR A FEW ORGANIZED SEVERE
STORMS TO DEVELOP DURING THE DAY...MAINLY ACROSS YAVAPAI COUNTY
AND SOUTHERN COCONINO COUNTY. STORM MOTION WILL BE FROM WEST TO
EAST AROUND 15 TO 20 MPH. THE PRIMARY THREAT TODAY WILL BE FROM
LARGE HAIL...LOCALLY HEAVY RAINFALL AND STRONG GUSTY DOWNDRAFT
WINDS 40 TO 60 MPH. ISOLATED TO WIDELY SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY WILL LIKELY CONTINUE INTO THE OVERNIGHT
HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE ON THURSDAY WITH
ISOLATED SEVERE ACTIVITY STILL POSSIBLE. A DRYING TREND WILL
DEVELOP BY FRIDAY...INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Yavapai
- When
- September 10, 12:02 PM MST to 12:10 PM MST
- Where
- Yavapai County, 6.04 mi S of Oak Creek Canyon Arp to 4.12 mi SSE of Oak Creek Canyon Arp
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.763, -111.766
A thunderstorm produce hail close to the size of nickles from The Village of Oak Creek to Sedona.
Hail, Coconino
- When
- September 10, 12:15 PM MST to 12:20 PM MST
- Where
- Coconino County, 4.05 mi S of Sedona to 2.11 mi NNW of Sedona
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.792, -111.764
A thunderstorm produce hail close to the size of nickles from The Village of Oak Creek to Sedona.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Utah, September 10, 20082 deaths · 2 injured · 1 event
- Heat in Nevada, September 10, 20081 death · 1 event
- Hail and Damaging Winds in Arizona, September 10, 2008$217,000 · 70 kt wind · 6 events
- Flash Flood in North Carolina, September 10, 2008$100,000 · 1 event
- Flash Flooding in Georgia, September 10, 2008$20,000 · 2 events
- Flash Flooding in Texas, September 10 to 12, 20088 events
- Damaging Wind in Florida, September 10, 2008$3,000 · 52 kt wind · 3 events
- Flash Flood in Georgia, September 10, 2008$3,000 · 1 event
- Waterspout in Lake Michigan, September 10, 20081 event
- Damaging Wind in Florida, September 10, 200855 kt wind · 1 event
- Funnel Cloud in Wyoming, September 10, 20081 event
- Wildfire in California, September 10 to 30, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136181, 136182.